Acute Worsening of Tics on Varenicline

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

The aim of this study was to report worsening of Tourette syndrome (TS) in 2 patients treated with varenicline.

Background

Abnormal dopaminergic signaling is likely involved in the pathophysiology of TS. Varenicline is a partial α4β2 nicotinic acetylcholine agonist that enhances dopamine release. Therefore, the use of varenicline may influence tics in patients with TS.

Method

We analyzed and described 2 case studies on patients with significant worsening of tics after treatment with varenicline.

Results

Patient 1 had motor tics in childhood, which completely resolved by the age of 20 years. At the age of 25 years, he started varenicline and stopped smoking. Within 2 weeks, he developed motor followed by vocal tics that persisted despite stopping varenicline and restarting smoking. The tics were complex, medically refractory, and caused severe disability at work and school (Yale Global Tic Severity Scale score, 86). Patient 2 developed motor and vocal tics in adolescence that persisted into her 20s and caused significant disability in association with psychiatric comorbidities. At the age of 31 years, she started varenicline to quit smoking, which led to a marked increase in tic frequency and severity. Varenicline was discontinued after 3 weeks with improvement to baseline tic severity (Yale Global Tic Severity Scale score, 94). Ultimately, both patients successfully underwent deep brain stimulation to bilateral centromedian/parafascicular complex thalamic nuclei for medically refractory TS.

Conclusions

We report 2 patients with motor and/or vocal tics that had severe worsening of tics after varenicline use. This may be due to varenicline-induced increased striatal dopamine in conjunction with nicotine cessation, influencing dopamine receptor sensitivity in TS. Providers should be cautious in prescribing varenicline to patients with TS.

    loading  Loading Related Articles